Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 223, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 21, 2011, 2:52 PM EDT for 4 counties in Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2011, 2:52 PM EDT (18:52 UTC)
- Expired
- Aug 21, 2011, 3:45 PM EDT
- In force
- 53 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Juniata County, PA, Mifflin County, PA, Perry County, PA, Snyder County, PA
The radar
The State College radar (KCCX), 68 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 12:52 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1589 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 11:01 AM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 21, 11:01 AM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1101 AM EDT SUN AUG 21 2011 .SYNOPSIS... A STRONG COLD FRONT WILL MOVE THROUGH THIS EVENING...WITH STRONG THUNDERSTORMS LIKELY. CYCLONIC FLOW AROUND THE DEPARTING LOW PRESSURE SYSTEM WILL GENERATE A FEW SHOWERS ACROSS NORTHERN PENNSYLVANIA ON MONDAY. OTHERWISE...HIGH PRESSURE WILL BUILD INTO THE MID-ATLANTIC STATES ON TUESDAY AND BRING FAIR WEATHER INTO WEDNESDAY. ANOTHER COLD FRONT SHOULD MOVE THROUGH LATER IN THE WEEK. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... CLEARING OVER THE CENTRAL COS IS CLOSING UP AS HEATING AND MIXING OF THE LLVL MOISTURE CAUSE SELF-DESTRUCTION OF THE CLEARING. BUT...HIGH SHOULD STILL GET INTO THE 80S OVER SRN HALF OF THE AREA. THIS SHOULD PUT CAPES ABOVE 2000J/KG ACROSS THE SERN HALF /TWO-THIRDS OF THE AREA. THE NWRN THIRD IS PRETTY CLOUDY AND RAINY AND THE PROSPECTS AND REASONS TO EXPECT DEEP CONVECTION NOT EVIDENT THERE. SPC SLIGHT RISK CONTINUES ACROSS MOST OF THE AREA...BUT COLD FRONT SEEMS TO BE ABOUT HALF WAY THROUGH LAKE ERIE AT 15Z. THE FRONT SHOULD ARRIVE IN THE NW AROUND 18-19Z. AS IT MOVES THROUGH EXPECT WIDESPREAD SHRA/TSRA. THE HUGE CAPES AND ONLY MODEST SHEAR WILL MAKE SVR WIND GUSTS POSSIBLE OR EVEN LIKELY...AND THE TALL STORMS COULD MAKE MARGINAL HAIL WITH DEEP UPDRAFTS BUT 15KFT OF MELTING POSSIBLE. SHOWERS SHOULD BE ON THE DECREASE IN THE NW BY 20Z...AND ACROSS THE REST OF THE AREA BY 00-02Z. && .SHORT TERM /10 PM THIS EVENING THROUGH 6 PM MONDAY/... ANY SHOWERS FROM PROGRESSIVE NW FLOW SHOULD FADE INTO EARLY MORNING. THE UPPER TROUGH WILL LIFT INTO THE NE THROUGH MIDDAY...KEEPING NW FLOW DOMINANT THROUGH THE DAY. DRIER AIR WILL CONTINUE TO ADVECT INTO THE REGION...BRINGING CLEARING SKIES. ALONG WITH THE NW FLOW THERE WILL BE COOLER AIR DUE TO THE FROPA FROM SUNDAYS SYSTEMS. THIS WILL ALLOW FOR HIGHS TO BE IN THE MID 70S ACROSS MOST OF PA. HIGH PRESSURE SHOULD THEN BUILD OVER PA AS AN UPPER LEVEL RIDGE BUILDS INTO THE MIDWEST. STRONG MID LEVEL WINDS SHOULD MIX DOWN TO THE SURFACE BRINGING GUSTY WINDS MONDAY AFTERNOON. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... HIGH PRESSURE CONTINUES TO BUILD IN AT THE SURFACE MON NIGHT THROUGH TUE NIGHT...BRINGING COOL TEMPS TUES MORNING IN THE MID 40S TO UPPER 50S. COLD FRONT APPROACHES FROM THE WEST WED NIGHT AS WAA MODERATES TEMPS A BIT. FRONT REACHES CENTRAL PA BY THURSDAY...BRINGING SCATTERED SHOWERS/TSTMS AS TEMPS PEAK A COUPLE OF DEGREES ABOVE NORMAL. HIGH PRESSURE MAY REBUILD ACROSS THE REGION FOR THE SECOND HALF OF THE WEEK...BUT ATTENTION WILL NEED TO BE PAID TO THE EVENTUAL TRACK OF NOW TROPICAL STORM IRENE WHICH IS PASSING THROUGH THE LEEWARD ISLANDS AT THE TIME OF THIS WRITING (SUNDAY MORNING AUG 21 330 AM). && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... A COLD FRONT WILL MOVE THROUGH AROUND 18Z IN BFD AND DURING THE AFTERNOON AND EVENING HOURS...WITH PASSAGE BEFORE 03Z AND PERHAPS AS EARLY AS 01Z AT MDT/LNS. SPOTTY MVFR THIS AM AND A VERY LOW CIG AT BFD WILL MOST LIKELY LIFT WITH HEATING...AND MOST SITES WILL REMAIN VFR OUTSIDE OF TSRA. THE FRONT APPEARS TO BE WELL OFF TO THE EAST BY 03Z MON...SO EXPECT MOST OF THE SHOWERS TO HAVE EXITED THE REGION BY 01Z. A FEW SHRA COULD POP UP BEHIND THE MAIN FRONT AS A SECONDARY FRONT/DRY FRONT SHOULD PUSH IN LATE SUNDAY NIGHT. ONCE THIS SECONDARY FRONT PASSES TONIGHT HIGH PRESSURE WILL BEGIN TO BUILD INTO THE AREA. COLD CYCLONIC FLOW WILL DOMINATE THE REGION ON MONDAY WITH STRATO CU AND SOME ISOLD SHRA IN THE NRN MTS...VC BFD. REST OF THE TERMINALS SHOULD BE VFR. OUTLOOK... TUE-WED...VFR. THU...SCT MVFR IN SHRA/TSRA. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DANGELO NEAR TERM...DANGELO SHORT TERM...DANGELO LONG TERM...DEVOIR/RXR AVIATION...DANGELO/CERU
Hazardous weather outlook, Aug 21, 12:52 PM EDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1252 PM EDT SUN AUG 21 2011 PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059- 063>066-221700- NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA- BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN- NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION- SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL- LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 1252 PM EDT SUN AUG 21 2011 ...SEVERE THUNDERSTORM WATCH 794 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ004>006-010-011-037-221700- WARREN-MCKEAN-POTTER-ELK-CAMERON-TIOGA- 1252 PM EDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 21, 9:10 AM EDT, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
910 AM EDT SUN AUG 21 2011
PAZ010-017-211400-
CLEARFIELD PA-ELK PA-
910 AM EDT SUN AUG 21 2011
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CLEARFIELD AND
WESTERN ELK COUNTIES...
AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF CLEARFIELD AND
ELK COUNTIES AT 906 AM EDT. THE STRONG THUNDERSTORMS WERE GENERALLY
MOVING EAST AT 35 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STRONG THUNDERSTORMS.
EXPECT INTENSE LIGHTNING FROM THESE STRONG THUNDERSTORMS. DO NOT STAY
IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...
MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL
FALL FROM THESE STRONG THUNDERSTORMS...AND WILL CAUSE WATER TO POND
ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.
THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 97 AND 99.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE
ROAD 66...STATE ROAD 120...STATE ROAD 255.
LAT...LON 4146 7848 4124 7848 4112 7878 4115 7881
4120 7878 4121 7876 4121 7872 4123 7874
4126 7874 4137 7897 4136 7902 4142 7908
4146 7906 4145 7897 4163 7896
FORECASTER: DANGELOSpecial weather statement, Aug 21, 12:38 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1238 PM EDT SUN AUG 21 2011
PAZ017-018-024-025-211730-
BLAIR PA-CAMBRIA PA-CLEARFIELD PA-NORTHERN CENTRE PA-
1238 PM EDT SUN AUG 21 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD...NORTH
CENTRAL BLAIR...NORTHERN CAMBRIA AND SOUTHWESTERN CENTRE COUNTIES...
AT 1230 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
LUMBER CITY TO MARION CENTER...MOVING EAST AT 35 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT INTENSE
LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. THESE STORMS WILL AFFECT OSCEOLA MILLS...
PHILIPSBURG...BLACK MOSHANNON STATE PARK AND BLANDBURG.
THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 108 AND 144.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...ROUTE
322...STATE ROAD 153...STATE ROAD 350.
LAT...LON 4072 7881 4090 7881 4114 7857 4098 7792
4082 7810 4074 7823 4074 7819 4060 7834
4062 7886
FORECASTER: RXRSpecial weather statement, Aug 21, 1:18 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
118 PM EDT SUN AUG 21 2011
PAZ017>019-024>026-211815-
BLAIR PA-CAMBRIA PA-CLEARFIELD PA-HUNTINGDON PA-NORTHERN CENTRE PA-
SOUTHERN CENTRE PA-
118 PM EDT SUN AUG 21 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BLAIR...
NORTHERN CAMBRIA...NORTHWESTERN HUNTINGDON...SOUTHERN CENTRE AND
SOUTHERN CLEARFIELD COUNTIES...
AT 115 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM BLACK
MOSHANNON STATE PARK TO OSCEOLA MILLS TO IRVONA TO NORTHERN CAMBRIA
TO SHELOCTA...MOVING EAST AT 25 MPH.
VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE
STORMS...AS WELL AS INTENSE LIGHTNING. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. WATER WILL POND ON ROADS AND FILL
POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS. THESE STORMS WILL AFFECT
UNIONVILLE...BELLEFONTE...ZION...STATE COLLEGE AND CARROLLTOWN.
THIS WILL IMPACT I-99 BETWEEN MILE MARKERS 47 AND 85.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...ROUTE
220...ALTERNATE ROUTE 220...ROUTE 322...STATE ROAD 26...STATE ROAD
45...STATE ROAD 350.
LAT...LON 4074 7881 4084 7836 4096 7803 4091 7727
4079 7760 4073 7789 4067 7816 4057 7875
4057 7888 4059 7888
FORECASTER: LA CORTESpecial weather statement, Aug 21, 2:27 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
227 PM EDT SUN AUG 21 2011
PAZ026>028-050-056-057-063-211930-
CUMBERLAND PA-DAUPHIN PA-HUNTINGDON PA-JUNIATA PA-MIFFLIN PA-PERRY
PA-SNYDER PA-
227 PM EDT SUN AUG 21 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MIFFLIN...
JUNIATA...NORTHEASTERN HUNTINGDON...NORTHERN CUMBERLAND...PERRY...
SOUTHWESTERN SNYDER AND WEST CENTRAL DAUPHIN COUNTIES THROUGH 330 PM
EDT...
AT 221 PM EDT...NUMEROUS STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE FROM REEDSVILLE TO STRODES MILLS TO SPRUCE HILL TO LOYSVILLE TO
NEWBURG...MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND PEA TO MARBLE SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THESE
STORMS WILL AFFECT ALFARATA...REEDS GAP STATE
PARK...BELLTOWN...MCCLURE...BEAVER SPRINGS AND LIVERPOOL.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 206 AND 230...I-81 BETWEEN
MILE MARKERS 49 AND 66.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
11/15...ROUTE 22/522...ROUTE 209...ROUTE 322...ROUTE 322/22...ROUTE
522.
LAT...LON 4019 7758 4034 7747 4041 7750 4045 7774
4071 7784 4074 7729 4076 7718 4064 7711
4049 7683 4038 7683 4023 7698 4016 7752
FORECASTER: LAMBERTSpecial weather statement, Aug 21, 2:35 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
235 PM EDT SUN AUG 21 2011
PAZ065-066-211945-
LANCASTER PA-YORK PA-
235 PM EDT SUN AUG 21 2011
...A LINE OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AND AFFECT
SOUTHEASTERN YORK AND SOUTHERN LANCASTER COUNTIES THROUGH 345 PM
EDT...
AT 231 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
WAKEFIELD TO PYLESVILLE TO BENTLEY SPRINGS...MOVING NORTHEAST AT 20
MPH.
WIND GUSTS TO 45 MPH AND PEA TO MARBLE SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THESE
STORMS WILL AFFECT DELTA...NEW FREEDOM...AND FAWN
GROVE...STEWARTSTOWN...AND SHREWSBURY...SUNNYBURN...HOLTWOOD AND
WINTERSTOWN.
THIS WILL IMPACT I-83 BETWEEN MILE MARKERS 1 AND 5.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
222...STATE ROAD 41.
LAT...LON 3993 7657 3998 7613 4003 7594 3996 7599
3987 7598 3984 7602 3983 7601 3979 7604
3972 7610 3972 7675
FORECASTER: LAMBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:07 AM EDT | Special Weather Statement | CTP | Cameron, Clearfield | 23 min |
| Aug 21, 8:00 AM EDT | Special Weather Statement | CTP | Clinton | 30 min |
| Aug 21, 8:36 AM EDT | Special Weather Statement | CTP | Lycoming | 39 min |
| Aug 21, 9:10 AM EDT | Special Weather Statement | CTP | Elk | 50 min |
| Aug 21, 12:38 PM EDT | Special Weather Statement | CTP | Clearfield | 52 min |
| Aug 21, 1:18 PM EDT | Special Weather Statement | CTP | Centre | 57 min |
| Aug 21, 2:01 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Mifflin, Snyder, Union | 59 min |
| Aug 21, 2:15 PM EDT | Tornado Warning | CTP | Centre, Mifflin, Snyder, Union | 21 min |
| Aug 21, 2:27 PM EDT | Special Weather Statement | CTP | Juniata, Mifflin, Perry | 63 min |
| Aug 21, 2:35 PM EDT | Special Weather Statement | CTP | Lancaster | 70 min |
| Aug 21, 3:13 PM EDT | Special Weather Statement | CTP | York | 62 min |
| Aug 21, 3:25 PM EDT | Special Weather Statement | CTP | Lancaster | 50 min |
| Aug 21, 3:28 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Juniata, Lancaster, Lebanon, Northumberland and 4 more | 62 min |
| Aug 21, 3:40 PM EDT | Special Weather Statement | CTP | Schuylkill | 80 min |
| Aug 21, 4:29 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon | 44 min |
| Aug 21, 4:34 PM EDT | Special Weather Statement | CTP | Potter | 56 min |
| Aug 21, 5:06 PM EDT | Special Weather Statement | CTP | Cambria | 39 min |
| Aug 21, 5:56 PM EDT | Special Weather Statement | CTP | Adams | 49 min |
| Aug 21, 7:10 PM EDT | Special Weather Statement | CTP | Adams | 65 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.